Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 303, NWS Kansas City, MO

September 11, 2000Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 11, 2000, 9:33 PM CDT for Johnson County, Missouri. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 9:33 PM CDT (02:33 UTC)
Expired
Sep 11, 2000, 10:00 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, MO

What was reported inside it

TimeReportWhereRemark
Sep 11, 9:52 PM CDTHail 1.75Pittsville, MO
Sep 11, 9:52 PM CDTHail 1Kingsville, MO
Sep 11, 10:05 PM CDTHail 1.75Chilhowee, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 120233
SVRMCI
MOC101-120300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF WARRENSBURG

* UNTIL 1000 PM CDT

* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF PITTSVILLE
  TO 7 MILES SOUTHWEST OF HOLDEN...OR FROM 20 MILES NORTHWEST OF
  WARRENSBURG TO 14 MILES EAST OF HARRISONVILLE...MOVING EAST AT 40
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLDEN AT 940 PM CDT
  COLUMBUS AT 945 PM CDT
  CENTERVIEW AT 950 PM CDT
  FAYETTEVILLE AT 955 PM CDT
  KNOB NOSTER AT 1000 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3889 9410 3862 9408 3863 9354 3890 9354

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:53 PM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Sep 11, 1:53 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 PM CDT MON SEP 11 2000

MAIN FORECAST CONCERNS FOR THE AFTERNOON PACKAGE ARE WITH
PRECIPITATION CHANCES TONIGHT...AND TEMPERATURES THE NEXT SEVERAL
DAYS WITH COLDER AIR MOVING BACK IN.

MODELS SEEM TO BE HANDLING TIMING OF UPPER SHORT WAVE MOVING THROUGH
NORTHERN PLAINS AND THE ASSOCIATED SURFACE FRONT RATHER WELL.
SURFACE WINDS HAVE BEEN OUT OF THE SOUTH SOUTHWEST ACROSS THE
FORECAST AREA THIS MORNING...AND HAVE NOT SHOWN MUCH SIGNS OF
BACKING. WINDS HAVE BACKED IN EASTERN KANSAS WITH BETTER CONVERGENCE
SHOWING UP IN AREAS SOUTH OF MANHATTAN ALONG A PREFRONTAL TROUGH.
LIKE AVN AND RUC IDEA OF BREAKING OUT PRECIP IN NORTHEAST KANSAS
BEFORE 00Z.  OTHERWISE... WILL GO ALONG WITH SPC IDEA OF SQUALL LINE
DEVELOPING WITH FRONT. SOME QUESTION ON WHETHER THIS WILL BE GOING
BY THE TIME THE FRONT ENTERS NORTHWEST MISSOURI THIS AFTERNOON. WILL
KEEP AN EYE ON DEVELOPMENT AND SHADE POPS TO FIT THE SITUATION
BEFORE SENDING ZONES.  AREAS THAT WILL NOT SEE FRONT MOVING IN UNTIL
THIS EVENING LOOK TO HAVE A GOOD SHOT OF MEASURABLE PRECIP WITH
STRONG FRONTOGENISIS AT LOWER LEVELS. FRONT WILL BE RUNNING INTO
PLENTY OF SURFACE MOISTURE AND AREA WILL BE SEEING INCREASING
MOISTURE AT MID LEVELS AS UPPER SHORT WAVE MOVES THROUGH. HAVE
ENOUGH CONFIDENCE THAT WILL UPS POPS A BIT FROM CURRENT ZONE PACKAGE
IN EASTERN AND SOUTHERN PORTIONS OF FORECAST AREA.

FRONT SHOULD SWEEP OUT OF FORECAST AREA BY TUESDAY MORNING...WITH
MORE SEASONABLE TEMPS MOVING IN. LOOKING AT LOWS THIS MORNING BEHIND
FRONT...AND WHERE TEMPS ARE CURRENTLY SITTING...THINK THE GUIDANCE
NUMBERS ARE A LITTLE SLOW ON PICKING UP ON THE COLD AIR TONIGHT...SO
WILL TREND SLIGHTLY COOLER. TEMPS SHOULD STRUGGLE ON TUESDAY WITH
CAA. GUIDANCE NUMBERS MAY BE A SHADE TOO WARM...BUT WILL NOT DEVIATE
TOO MUCH...SINCE SHOULD HAVE PLENTY OF SUNSHINE.

FURTHER OUT...MRF STILL BRINGING A FRONT THROUGH ON THURSDAY AND
TRIES TO BREAK OUT SOME RAIN. CANADIAN KEEPS IT DRY. DO NOT HAVE THE
CONFIDENCE ON THE MOISTURE BEING AVAILABLE FOR MUCH RAIN WITH THE
NEXT FRONT SO WILL HOLD OFF @MENTION OF ANY RAIN AT THIS POINT.

.EAX...NONE.

PC

In the hours before

Local storm report, Sep 11, 8:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    DOWNING                   MO   WIND DAMAGE
09/11/00   SCHUYLER                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0820 PM    EDGERTON                 7 KS   60 MPH TSTM GUST
09/11/00   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

JULY
Local storm report, Sep 11, 8:27 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY! LOCATION....

0738 PM    LUCERNE                   MO   .88 INCH HAIL
09/11/00   PUTNAM                         REPORTED BY PUBLIC.

JULY
Local storm report, Sep 11, 8:36 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
836 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    HIGGINSVILLE              MO   75 MPH TSTM GUST
09/11/00   LAFAYETTE                      REPORTED BY COOPERATIVE
                                          OBSERVER.

JULY
Local storm report, Sep 11, 8:40 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    KANSAS CITY               KS   60 MPH TSTM GUST
09/11/00   WYANDOTTE                      51ST AND GIBBS. REPORTED
                                          BY LAW ENFORCEMENT
                                        9  OFFICIAL.

JULY
Local storm report, Sep 11, 8:48 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    EDGERTON                  KS   .88 INCH HAIL
09/11/00   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0840 PM    2 W HILLSDALE             KS   WIND DAMAG*E
09/11/00   MIAMI                          NUMEROUS
                                          TREES/POWERLINES DOWN.

JULY
Special weather statement, Sep 11, 9:24 PM CDT, 9 minutes before
MOZ006>008-013>017-020>025-031-032-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT MON SEP 11 2000

...SEVERE THUNDERSTORM WATCH NUMBER 731 HAS BEEN CANCELLED
FOR PARTS OF NORTHERN AND CENTRAL MISSOURI...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN NORTHWEST MISSOURI...

BUCHANAN    CLINTON    DEKALB    DAVIESS   CALDWELL

IN NORTHEAST MISSOURI...

MERCER      PUTNAM     SCHUYLER
GRUNDY      SULLIVAN   ADAIR
LIVINGSTON  LINN       MACON

IN CENTRAL MISSOURI...

CHARITON   CARROLL

THE SEVERE THUNDERSTORMS THAT AFFECTED THE AREA EARLIER THIS
EVENING...HAVE MOVED EAST OF THE AREA.  THE THREAT OF THUNDERSTORM
ACTIVITY HAS ENDED.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:02 PM CDTSevere Thunderstorm WarningEAXLinn73 min
Sep 11, 7:09 PM CDTSevere Thunderstorm WarningEAXAdair81 min
Sep 11, 7:17 PM CDTSevere Thunderstorm WarningEAXRay73 min
Sep 11, 7:20 PM CDTSevere Thunderstorm WarningEAXCarroll70 min
Sep 11, 7:31 PM CDTSevere Thunderstorm WarningEAXMacon74 min
Sep 11, 7:40 PM CDTSevere Thunderstorm WarningEAXChariton80 min
Sep 11, 7:41 PM CDTSevere Thunderstorm WarningEAXJackson79 min
Sep 11, 7:45 PM CDTSevere Thunderstorm WarningEAXLivingston30 min
Sep 11, 8:00 PM CDTSevere Thunderstorm WarningEAXLafayette75 min
Sep 11, 8:48 PM CDTSevere Thunderstorm WarningEAXCass57 min
Sep 11, 9:55 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson50 min
Sep 11, 9:58 PM CDTSevere Thunderstorm WarningEAXBates47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.